Texas, 2023Winter Storm in Texas, February 1 to 2, 2023
February 1 to 2, 2023 · NWS EWX · 13 events in 13 counties and zones
A cold front brought a shallow layer of cold air. Warm, moist southeasterly flow above this cold air produced light freezing rain and freezing drizzle for several days.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $84 million
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought a shallow layer of cold air. Warm, moist southeasterly flow above this cold air produced light freezing rain and freezing drizzle for several days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 31, 11:15 PM CST, 45 minutes earlier.
Area forecast discussion, Jan 31, 11:15 PM CST, 45 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1115 PM CST Tue Jan 31 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Wednesday night)
Issued at 246 PM CST Tue Jan 31 2023
Early this afternoon, most of the precipitation is currently focused
along the I-35 corridor, with the freezing line approximately
extending from Boerne to San Marcos to La Grange. As we head into
the evening hours, the main area of precipitation is expected to
shift south and eastward into the Coastal Plains, with a relative
lull in activity for the remainder of south-central Texas. The exact
location and duration of freezing temperatures continues to remain
the most difficult aspect of the forecast, but at this time it
appears that with the exception of the Rio Grande Plains and areas
south of US Hwy 90 from San Antonio towards Del Rio, most locations
across south-central Texas will at least briefly see freezing
temperatures tonight. Areas that are still at or below freezing this
afternoon across northern portions of the CWA will continue to
remain at or below freezing through at least tomorrow morning.
Later tonight and into tomorrow morning, increasing upper level
energy and forcing for ascent is expected as a trough currently over
northern Baja California approaches from the west. This should
result in increased precipitation activity across south-central
Texas, and will be the main period of focus for the greatest ice
accumulations through the remainder of the period. This is
especially true for any areas that see convective elements move
through, which will be possible as lapse rates begin to increase in
the mid-levels. With the exception for areas near the Rio Grande,
widespread precipitation is expected to continue through tomorrow
afternoon and into Thursday morning across the CWA as the
aforementioned trough continues to encroach upon the region.
Temperature wise, most areas across the Hill Country will remain at
or below freezing into early Thursday morning. Along the northern I-
35 corridor, including the Austin Metro, temperatures are expected
to briefly rise a couple of degrees above freezing tomorrow
afternoon, then reach or drop just below freezing tomorrow evening,
and then likely warm overnight into Thursday due to a combination of
latent heat release from the precipitation and weakening/shifting
surface high pressure to our northeast. Elsewhere, once temperatures
rise above freezing tomorrow, the current guidance suggests they
will remain that way through Wednesday night. This does include a
handful of counties under Winter Storm Warnings/Advisories which are
all valid until 6am Thursday. If the current trends continue, then
these select counties may have their warnings/advisories cancelled
early. For now though, the hazards will remain status quo. For this
afternoon through Wednesday night, our latest ice accumulation
forecast shows additional accumulations ranging from 0.50-0.75"
across much of the Hill Country with totals decreasing to the south
and east.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 236 PM CST Tue Jan 31 2023
After the several rounds of showers in the short term, dew points and
min temps start off just below freezing as the final round of showers
moves across the area with the base of the upper trough about to
cross TX. Cold air advection weakens in the late morning, and the
picks up again in the afternoon as the a deeper NW flow pattern
develops behind the departing trough. Mostly sunny skies and weak
downsloping influences to the winds should help melt residual ice
over the area, but the melting process will also lead to limited
warming potential over areas along and north of I-10. High temps over
the northern counties including parts of Austin metro may see temps
struggling to get out of the 30s. The winds aren't fully decoupled
for Friday morning, so there should only be a few areas to fall back
into the 20s, and the SAT area may even remain above freezing.
A more robust warming trend is expected for Friday after a full day
of sunshine despite cold air advection continuing. Lighter winds
Friday night will lead to colder lows and more low lying areas
dropping into the 20s. South winds hasten the warming trend for
Saturday but this could be offset by a slight increase in cloud
cover. Near normal temps are forecast for Sunday into Monday, and
then a low chance for rain and cold front pulls temps back below
normals for Tuesday.
&&
.AVIATION...
(06Z TAFS)
Issued at 1108 PM CST Tue Jan 31 2023
Precipitation continues to increase across the region and with
temperatures at or below freezing at SAT and AUS, we will mention
prevailing -FZRA for the overnight hours into Wednesday morning. The
Airport Weather Warning (AWW) remains in effect for AUS until Noon
Wednesday and we have also issued an AWW for SAT as well. We kept the
precipitation as all liquid for SSF and DRT. Cigs are expected to
remain upper end MVFR for the next hour or two along I-35, the trend
to IFR as precipitation increases. MVFR cigs persist a little longer
at DRT, but will eventually trend down to IFR around daybreak.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 30 34 32 45 / 70 90 100 40
Austin Bergstrom Intl Airport 28 34 31 46 / 70 90 100 40
New Braunfels Muni Airport 30 36 33 48 / 80 80 100 20
Burnet Muni Airport 28 32 30 42 / 50 90 100 40
Del Rio Intl Airport 38 43 39 60 / 70 70 60 30
Georgetown Muni Airport 28 33 31 44 / 60 90 100 40
Hondo Muni Airport 32 37 35 56 / 80 70 80 20
San Marcos Muni Airport 29 36 32 47 / 80 80 100 30
La Grange - Fayette Regional 31 36 34 45 / 50 80 90 40
San Antonio Intl Airport 32 36 35 50 / 80 80 90 20
Stinson Muni Airport 34 37 36 52 / 80 70 90 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 AM CST Thursday for Bandera-Bastrop-
Bexar-Blanco-Burnet-Caldwell-Comal-Edwards-Fayette-Gillespie-
Gonzales-Guadalupe-Hays-Kendall-Kerr-Lee-Llano-Medina-Real-Travis-
Val Verde-Williamson-Wilson.
Winter Weather Advisory until 6 AM CST Thursday for Atascosa-De
Witt-Karnes-Kinney-Lavaca-Uvalde.
&&
Short-Term...Platt
Long-Term...Quigley
Aviation...Platt
Hazardous weather outlook, Jan 31, 2:47 PM CST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
247 PM CST Tue Jan 31 2023
TXZ171>173-183>194-202>209-217>225-228-012100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
247 PM CST Tue Jan 31 2023
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight.
Winter Storm Warnings and a Winter Weather Advisory remain in
effect through 6 AM CST Thursday across the majority of South
Central Texas outside of the Winter Garden region. Significant
icing is expected to develop tonight and spread over the Hill
Country, Southern Edwards Plateau, and I-35 Corridor, resulting in
major travel disruptions and possible power outages. Non-emergency
travel is strongly discouraged.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Winter Storm Warnings and a Winter Weather Advisory remain in
effect through 6 AM CST Thursday across the majority of South
Central Texas outside of the Winter Garden region. Significant
icing is expected to continue through Wednesday morning over the
Hill Country, Southern Edwards Plateau, and I-35 Corridor,
resulting in major travel disruptions and possible power outages.
Non-emergency travel is strongly discouraged.
Temperatures should finally warm above freezing for all of South
Central Texas by mid morning Thursday, with icing concerns ending
for the entire region.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Local storm report, Jan 31, 6:26 PM CST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
626 PM CST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0617 PM FREEZING RAIN 2 E SUNSET VALLEY 30.23N 97.78W
01/31/2023 E0.10 INCH TRAVIS TX PUBLIC
PUBLIC REPORT OF UP TO ONE TENTH OF AN INCH
OF ICE ACCUMULATION ON ELEVATED SURFACES
NEAR ST DAVIDS SOUTH MEDICAL CENTER. REPORT
RELAYED VIA TWITTER.
&&
AQLocal storm report, Jan 31, 9:02 PM CST, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
902 PM CST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FREEZING RAIN 4 SW LULING 29.65N 97.70W
01/31/2023 U0.00 INCH GUADALUPE TX DEPT OF HIGHWAYS
TXDOT DRIVE TEXAS WEBPAGE REPORTS ICING
ALONG THE I-10 OVERPASS AT HIGHSMITH RD FOUR
MILES SOUTHWEST OF LULING. TIME ESTIMATED
FROM RADAR AND METAR DATA.
&&
AQLocal storm report, Jan 31, 10:36 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1036 PM CST TUE JAN 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1027 PM FREEZING RAIN 9 SSE LLANO 30.62N 98.64W
01/31/2023 E0.50 INCH LLANO TX PUBLIC
PUBLIC REPORT OF APPROXIMATELY ONE HALF INCH
OF ICE ACCUMULATION ON TREE BRANCHES ALONG
CR312 AT RILEY MOUNTAIN SOUTHEAST OF LLANO.
PHOTOGRAPH RELAYED VIA TWITTER.
&&
AQWinter Storm, Gillespie
- When
- February 1, 12:00 AM CST to February 2, 10:00 AM CST
- Where
- Gillespie forecast zone
- Property damage
- $500,000
- Reported by
- Emergency Manager
- Coordinates
- 30.318, -98.946 (the zone’s center; the record gives no point)
Freezing rain began around 11 AM on January 30 and continued off and on through February 2. By 4:13 PM on January 30 a quarter of an inch of ice had accumulated in Luckenbach. By the end of the event 0.31 inches of ice had accumulated in Fredericksburg. The ice brought down power lines and tree branches in Fredericksburg. The Central Texas Electric COOP reported $500,000 in damages.
Winter Storm, Blanco
- When
- February 1, 12:00 AM CST to February 2, 7:45 AM CST
- Where
- Blanco forecast zone
- Property damage
- $1.4 million
- Reported by
- Emergency Manager
- Coordinates
- 30.266, -98.400 (the zone’s center; the record gives no point)
Freezing rain began around noon on January 30 and continued off and on through February 2. By 7 AM on the 2nd a half of an inch of ice had accumulated in Twin Sisters. Numerous tree limbs were broken by the weight of the ice. The cost of damages was estimated at $1.4 million. The Pedernales Electric Cooperative, headquarters in Johnson City, provides electricity to most of Blanco and Burnet Counties and parts of Edwards, Real, Kerr, Williamson, Travis, Hays, Comal, and Kendall Counties, reported $13 million in damage. This damage is likely included in the damage estimates reported by the counties.
Winter Storm, Burnet
- When
- February 1, 12:00 AM CST to February 2, 6:55 AM CST
- Where
- Burnet forecast zone
- Property damage
- $1.0 million
- Reported by
- Emergency Manager
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
Freezing rain began around 11 AM on January 30 and continued off and on through February 2. By 10 AM on the 1st 0.05 of ice had accumulated in Granite Shoals. By the end of the event 0.53 of ice was measured by the ASOS at Burnet Municipal Airport/Kate Craddock Field in Burnet. There was damage to the electric infrastructure which was estimated at $1 million. The Pedernales Electric Cooperative, headquarters in Johnson City, provides electricity to most of Blanco and Burnet Counties and parts of Edwards, Real, Kerr, Williamson, Travis, Hays, Comal, and Kendall Counties, reported $13 million in damage. This damage is likely included in the damage estimates reported by the counties.
Winter Storm, Edwards
- When
- February 1, 12:00 AM CST to February 2, 6:55 AM CST
- Where
- Edwards forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.983, -100.305 (the zone’s center; the record gives no point)
Freezing rain began around midnight on January 31 and continued off and on through February 2. By 8 AM on the 1st a quarter of an inch of ice had accumulated near Devil’s Sinkhole State Park. The Pedernales Electric Cooperative which provides electricity to most of Blanco and Burnet Counties and parts of Edwards, Real, Kerr, Williamson, Travis, Hays, Comal, and Kendall Counties, reported $13 million in damage. This damage is likely included in the damage estimates reported by the counties.
Winter Storm, Real
- When
- February 1, 12:00 AM CST to February 2, 6:55 AM CST
- Where
- Real forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.832, -99.822 (the zone’s center; the record gives no point)
Freezing rain began around midnight on January 31 and continued off and on through February 2. By 8 AM on the 1st a quarter of an inch of ice had accumulated in a few spots around the county and impacted a few roads. The Pedernales Electric Cooperative which provides electricity to most of Blanco and Burnet Counties and parts of Edwards, Real, Kerr, Williamson, Travis, Hays, Comal, and Kendall Counties, reported $13 million in damage. This damage is likely included in the damage estimates reported by the counties.
Winter Storm, Llano
- When
- February 1, 12:00 AM CST to February 2, 8:00 AM CST
- Where
- Llano forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.706, -98.684 (the zone’s center; the record gives no point)
Freezing rain began around 11 AM on January 30 and continued off and on through February 2. By 11:58 AM on January 30 0.25 inches of ice had accumulated in Riley Mountain. By the end of the event that location had 0.67 and near Llano another spotter reported 0.8 . The Emergency Manager reported two semi-tractor trailers slid off Hwy 16 at the Llano/Gillespie county line.
Winter Storm, Travis
- When
- February 1, 12:00 AM CST to February 2, 10:00 AM CST
- Where
- Travis forecast zone
- Property damage
- $56 million
- Reported by
- Emergency Manager
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
Freezing rain began around 11 AM on January 30 and continued off and on through February 2. By 10:23 PM on January 30 the Pflugerville Police had closed the flyover ramps between Hwy 130 and Hwy 45 due to ice on the roadway. The Austin area was hit hard with approximately 265,000 power outages (estimate from Austin Energy) when trees took out power lines. By the end of the storm the ASOS at Camp Mabry recorded 0.69 of ice and the COOP observer in Great Hills reported 0.45 . There were many car accidents one of which resulted in a fatality on January 31. The cost of damages was estimated at $55.5 million. The Pedernales Electric Cooperative, headquarters in Johnson City, provides electricity to most of Blanco and Burnet Counties and parts of Edwards, Real, Kerr, Williamson, Travis, Hays, Comal, and Kendall Counties, reported $13 million in damage. This damage is likely included in the damage estimates reported by the counties.
Winter Storm, Williamson
- When
- February 1, 12:00 AM CST to February 2, 9:15 AM CST
- Where
- Williamson forecast zone
- Property damage
- $23 million
- Reported by
- Emergency Manager
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
Freezing rain began around 11 AM on January 30 and continued off and on through February 2. By 9:13 PM on January 30 the Emergency Manager reported ice accumulating on the roadway of the 183A toll road overpass at Brushy Creek Rd in Cedar Park. By the end of the event 0.5 of ice had accumulated in Round Rock, 0.41 in Hutto, 0.38 in Jollyville and Taylor, and 0.33 in Leander. There were multiple accidents across the county. There were also trees and tree branches down around the county and thousands of power outages. The cost of damages was estimated at $22.6 million. The Pedernales Electric Cooperative, headquarters in Johnson City, provides electricity to most of Blanco and Burnet Counties and parts of Edwards, Real, Kerr, Williamson, Travis, Hays, Comal, and Kendall Counties, reported $13 million in damage. This damage is likely included in the damage estimates reported by the counties.
Winter Storm, Kendall
- When
- February 1, 12:00 AM CST to February 2, 3:55 AM CST
- Where
- Kendall forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.945, -98.712 (the zone’s center; the record gives no point)
Freezing rain began around 12 PM on January 30 and continued off and on through February 2. By 9:09 AM on January 31ice on the I-10 frontage road between US 87 and Christus Pkwy in Boerne caused an accident that closed the road. By the end of the event 0.5 of ice had accumulated in Old Tunnel State Park and 0.15 in Boerne. The Pedernales Electric Cooperative, headquarters in Johnson City, provides electricity to most of Blanco and Burnet Counties and parts of Edwards, Real, Kerr, Williamson, Travis, Hays, Comal, and Kendall Counties, reported $13 million in damage. This damage is likely included in the damage estimates reported by the counties.
Winter Storm, Kerr
- When
- February 1, 12:00 AM CST to February 2, 3:35 AM CST
- Where
- Kerr forecast zone
- Property damage
- $214,000
- Reported by
- Emergency Manager
- Coordinates
- 30.062, -99.350 (the zone’s center; the record gives no point)
Freezing rain began around 12 PM on January 30 and continued off and on through February 2. By 3:57 PM on January 31 0.63 of ice had accumulated on Hwy 87 north of Comfort. The electric coops, Bandera Electric and CTEC, reported $214,000 in damages in Kerr County.
Winter Storm, Hays
- When
- February 1, 12:00 AM CST to February 2, 9:00 AM CST
- Where
- Hays forecast zone
- Property damage
- $2.4 million
- Reported by
- Emergency Manager
- Coordinates
- 30.058, -98.031 (the zone’s center; the record gives no point)
Freezing rain began around 1 PM on January 30 and continued off and on through February 2. By 5:15 PM on January 30 an eighth of an inch of ice had accumulated in Dripping Springs. By the end of the event 0.5 of ice had accumulated in Dripping Springs, 0.38 in Wimberley and Driftwood, and 0.25 in Buda. The ice brought down trees and tree branches in Wimberley and Dripping Springs. The cost of damages was estimated at $2.4 million. The Pedernales Electric Cooperative, headquarters in Johnson City, provides electricity to most of Blanco and Burnet Counties and parts of Edwards, Real, Kerr, Williamson, Travis, Hays, Comal, and Kendall Counties, reported $13 million in damage. This damage is likely included in the damage estimates reported by the counties.
Winter Storm, Comal
- When
- February 1, 12:00 AM CST to 2:55 PM CST
- Where
- Comal forecast zone
- Property damage
- $565,000
- Reported by
- Emergency Manager
- Coordinates
- 29.808, -98.278 (the zone’s center; the record gives no point)
Freezing rain was first reported in Bulverde at 7:26 PM on January 30. The freezing rain continued off and on through February 2. By the morning of January 31 0.15 of ice had accumulated in Fischer. By the end of the event 0.75 of ice was measured in Fischer. The ice brought down tree branches and trees in Fischer, Canyon Lake, and Bulverde. The cost of damage was estimated at $565,000. The Pedernales Electric Cooperative, headquarters in Johnson City, provides electricity to most of Blanco and Burnet Counties and parts of Edwards, Real, Kerr, Williamson, Travis, Hays, Comal, and Kendall Counties, reported $13 million in damage. This damage is likely included in the damage estimates reported by the counties.
Winter Storm, Guadalupe
- When
- February 1, 12:00 AM CST to 2:55 PM CST
- Where
- Guadalupe forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.583, -97.949 (the zone’s center; the record gives no point)
Freezing rain began around 5 PM on January 30 and continued off and on through February 2. By 8:30 PM on January 31 TXDoT reported ice on the I-10 overpass over Highsmith Rd. southwest of Luling. By the end of the event 0.25 of ice had accumulated in New Braunfels and Geronimo.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Oklahoma, February 1 to 2, 20232 deaths · 1 injured · 2 events
- Drought in Missouri, February 1 to 28, 2023$34 million · 3 events
- Winter Weather in Texas, February 1 to 2, 2023$2.8 million · 9 events
- Ice Storm and Winter Weather in Tennessee, February 1 to 2, 2023$71,000 · 6 events
- Drought in Oklahoma, February 1 to 14, 202346 events
- Ice Storm in Texas, February 1 to 2, 202338 events
- Drought in Nebraska, February 1 to 28, 202326 events
- Ice Storm and Winter Weather in Arkansas, February 1 to 2, 202325 events
- Drought in Kansas, February 1 to 28, 202322 events
- Drought in Nebraska, February 1 to 28, 202321 events
- Ice Storm and Winter Storm in Tennessee, February 1 to 2, 202320 events
- Drought in South Dakota, February 1 to 28, 202317 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081573, 1081603, 1081604, 1081605, 1081606, 1081607, 1081608, 1081609, 1081610, 1081611, 1081612, 1081613, 1081614.